July 1985

Valproic Acid Toxicity-Reply

Author Affiliations

Department of Pediatrics School of Medicine Oregon Health Sciences University Portland, OR 97201

Am J Dis Child. 1985;139(7):650. doi:10.1001/archpedi.1985.02140090010005

In Reply.—I appreciate Dr Allen's felicitous comments anent my editorial and his concurrence with the thesis that periodic determination of serum amylase levels in patients receiving valproic acid is unnecessary. However, I offer a demurrer to his apparent tenet that if amylase levels are not monitored, then liver function test results (LFTs) need not be. The majority of patients developing valproic acidassociated hepatopathy exhibit symptoms that result in ultimate disclosure of abnormal LFTs, with attendant action by the physician. The eventual outcome of the asymptomatic patient with abnormal LFTs due to valproic acid is unknown and is not likely to be known in the near future. Prudent concern for the patient dictates that the dose of valproic acid be reduced or discontinued, lest a potentially reversible process become irreversible. Identification of this patient requires periodic assessment of LFTs.

That often-cited number of 43 valproic acid—associated deaths as of January

First Page Preview View Large
First page PDF preview
First page PDF preview